Insulin is a crucial medication when it comes to efficient blood sugar control and diabetes management. It requires careful planning and can only be taken after a careful doctor’s examination and consultation. The dosage cannot be changed by a patient as well; it is only allowed after a discussion with a medical professional.
However, if too much insulin is accidentally injected into the body, it may lead to severe, even life-threatening conditions. That is why we believe it will be a good idea to read more about this issue and build a plan just in case something like this happens to you in the future.
Please note: Everything this article mentions is meant for informational purposes only. To be correctly diagnosed and create a suitable treatment plan for one’s needs, visit a licensed medical professional.
Insulin overdose definition
Insulin overdose is an issue diabetic patients may experience in case of excessive insulin administration. As a result of this problem, people may experience extremely low blood sugar levels, the severity of which mainly depends on the amount of the remedy administered to the body. This issue is also known as hypoglycemia, which can be dangerous if not taken under control on time.
Insulin is not the cheapest medication, and many individuals can struggle with buying it on a regular basis. Some people prefer to purchase insulin at online store abroad because the prices there are more affordable than local USA suppliers may offer. Canada is the most popular choice, so we recommend taking a closer look at this option if you want to save money on your medications.
Reasons of insulin overdose
There are a few reasons that may lead to severe insulin overdose. One of the most common ones is, of course, injecting more insulin than was primarily prescribed by a doctor. In this case, the severity of consequences depends mainly on the administered insulin dose. But what are the other reasons that should be considered?
- Miscalculations in the meal’s carbs amount;
- Missing the meal (or snack) after injecting insulin to control blood glucose levels;
- Accidental administration of two insulin doses in a row;
- Using the wrong type of medication (for example, a rapid-acting insulin instead of a long-acting);
- Incorrect reading of the gradations on the pen or syringe.
Symptoms of insulin overdose
The severity of this problem depends a lot on how medications affect blood sugar levels of an individual. Specialists divide hypoglycemia into two types: mild and severe; the symptoms are slightly different for both of them. So, let us have a closer look to understand this issue better and know how to recognize all warning signs.
The most common symptoms of mild hypoglycemia are:
- Chills, sweating;
- Dizziness, weakness, mild confusion;
- Irregular heartbeat;
- Blurred or double vision;
- Tingling around the mouth or on the lips.
This condition should not be ignored, and some measures can be taken at home to prevent serious problems. The most helpful one is to eat at least 15 grams of sugar or take a special glucose pill (those can be purchased over-the-counter at any local pharmacy). Such products as soda (not a diet one), honey, fruit juices, candies would work well for this purpose. A person should start feeling better after 15 minutes; if they do not, the steps should be repeated until one’s blood sugar level is above 70 mg/dL. If symptoms are still not gone, it is crucial to seek medical help immediately!
Some symptoms of severe insulin poisoning can be the sign of diabetic shock or insulin shock; here they are:
- Trouble concentrating.
If not taken under control on time, this severe condition may even lead to the patient’s death; thus, we highly recommend calling 911 and going to the emergency room right after the first warning symptoms.
All individuals with diabetes mellitus need to have glucagon injections at home. That can be quite helpful in keeping one’s blood sugar steady. A family member or emergency personnel should perform the administration process.
How to treat a patient after an accidental higher insulin dose injection?
The first thing you should remember is that insulin overdose treatment depends mainly on the initial dose of a patient’s basal insulin. If a person injected only a few units more than was intended, having a sweet snack and resting should be enough; however, other rules should be applied if we are talking about a suicidal insulin overdose.
Mild insulin overdose ( blood glucose between 50 to 70 mg/dL)
Patience and food would be the best helpers in this scenario. Eat 5 to 15 grams of carbs and just wait; after 15 minutes, blood sugar levels should be rechecked to see the progress. Many people start binge eating during hypoglycemia episodes because of anxiety, but it is very important to calm down and follow the instructions properly.
It is recommended to keep helpful snacks in different places, like your purse, car, gym bag, etc. Choose snacks that don’t melt, freeze, or rot.
Moderate to severe insulin overdoses (below 50 mg/dL)
Two things can be done if there are any signs of a severe insulin overdose in a person:
- Use a glucagon kit. It is prescribed by a doctor and should always be stored in an easy-to-reach area. Glucagon is a hormone that commands the body to release stored glucose (usually from the liver). In this way, the product is able to prevent seizures and save a person’s life;
- Call 911 or go to the emergency room immediately. If no one knows how to inject emergency medications, or if a person is dealing with this problem alone, the best way to preserve their lives is to contact a specialist.
The bottom line
Insulin overdose is a dangerous issue that can be followed by numerous complications if not treated on time. The most effective way to improve one’s condition is to eat something sweet, take a glucose pill, or (in case of severe problems) have a glucagon injection. If you are not sure how to take care of it on your own, it is better to contact a doctor or go to the emergency room. This way, it will be possible to get blood sugar levels back to normal. Stay safe!